Sat, Feb 21, 2009 - Page 2 News List

Warning issued on psoriasis drug

By Shelley Huang  /  STAFF REPORTER

The Department of Health yesterday issued a warning against Raptiva, a medication used to treat psoriasis, after the drug was linked to a series of reported cases of brain infections.

Since October 2003, the US Food and Drug Administration and European Medicines Agency have been informed of three confirmed cases of progressive multifocal leukoencephalopathy (PML), as well as another possible case, in patients taking Raptiva, foreign news agencies reported yesterday. All four patients had taken Raptiva continuously for at least three years. Three of the patients have died.

Because of safety concerns following the instances of PML, health officials in Europe urged the removal of Raptiva from the market because the benefits of the drug “no longer outweigh its risks,” the agencies reported.

PML is a rare and progressive disease caused by a virus that may lead to an inflammation of the nerves in the brain. Severe cases of PML can lead to paralysis and even death, especially for patients with an immune deficiency.

Taiwan’s Department of Pharmaceutical Affairs yesterday issued a warning that Raptiva may induce the occurrence of PML.

Patients undergoing treatment with Raptiva should be taken off the drug immediately if they display symptoms of disturbances in the nervous system, the department said.

The department has also required the distributor to display a warning on the prescription information for the drug.

Merck Taiwan said that although the company obtained permission to market the drug from the Department of Health two years ago, it has not yet put the drug on the market.

However, “after reports linking [Raptiva] to PML, the company is unlikely to put the drug on market in Taiwan,” a spokesperson said.

This story has been viewed 3732 times.
TOP top